Heavy Rain, La Plata
- When
- August 4, 3:10 PM MST to 6:30 PM MST
- Where
- La Plata County, Marvel
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Thunderstorms produced 1 to 2 inches of rain in a short period of time causing water to flow across Highway 140 at the intersection of County Road 101. Minor flooding also was reported in Marvel.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Thunderstorms produced 1 to 2 inches of rain in a short period of time causing water to flow across Highway 140 at the intersection of County Road 101. Minor flooding also was reported in Marvel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 1:50 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 250 PM MDT THU AUG 4 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... MONSOONAL PLUME CONTINUES TO STREAM OVER THE FORECAST AREA...EXCEPT FOR THE EXTREME NORTHWEST PORTION OF OUR FORECAST AREA WHERE DRIER AIR IS ENCROACHING SOUTHWARD. HEALTHY STORMS HAVE FIRED OVER THE HIGHER TERRAIN BUT THERE IS ENOUGH SOUTH TO SOUTHWEST FLOW TO PREVENT STORMS FROM STALLING OVER ONE SPOT. IN ADDITION...VALLEY SURFACE DEW POINTS ARE RANGING FROM THE MID 40S TO LOWER 50S...TOO LOW FOR SCATTERED AREAS OF HEAVY RAIN. WITH THE ISOLATED HEAVY RAINERS WITH STORM MOVEMENT...DO NOT FEEL THAT A FLASH FLOOD WATCH WILL BE WARRANTED. BUT SMALL STREAM AND URBAN FLOODING CONDITIONS MAY STILL OCCUR WITH THE HEAVIEST SHOWERS. DEFORMATION AXIS...THAT IS CURRENTLY POSITIONED FROM WEST CENTRAL UTAH TO NORTHEAST UTAH...WILL SLOWLY SHIFT SOUTHWARD AND BECOME MORE ORIENTED WEST TO EAST BY FRIDAY AFTERNOON. THE DEFORMATION AXIS SEPARATES THE DRIER AIR ALOFT THAT WILL BE SPREADING SOUTHWARD AND THE SUBTROPICAL AIR MASS OVER THE SRN HALF OF THE FORECAST AREA. WITH HIGH PRESSURE REDEVELOPING OVER THE GREAT BASIN...THIS WILL EFFECTIVELY SHUT OFF THE SUBTROPICAL MOISTURE FEED INTO THE SERN UTAH AND SWRN COLORADO DURING THE NEXT 48 HOURS. THE NET RESULT WILL BE LESS STORMS ON FRIDAY AFTERNOON AND EVENING AND THIS DECREASING CONVECTIVE ACTIVITY WILL CONTINUE INTO SATURDAY. ANOTHER ROUND OF DEEP CONVECTION WITH ISOLATED HEAVY RAINERS CAN BE EXPECTED FOR SWRN COLORADO ON FRIDAY. BUT ACROSS THE NORTHERN 1/3RD OF OUR FORECAST AREA...AFTERNOON CONVECTION WILL BE FIGHTING THE SUBSIDENCE INVERSION AND WARMING TEMPERATURES ALOFT. BY SATURDAY...DRIER AIR WILL SWEEPS ACROSS THE ENTIRE FORECAST EXCEPT FOR THE EXTREME SERN PORTION OF SAN JUAN MOUNTAINS NEAR PAGOSA SPRINGS. CONVECTION POTENTIAL WILL BE REDUCED...ONLY ISOLATED SHORT LIVED STORMS EXPECTED OVER THE NRN 2/3RDS OF THE FORECAST AREA...WITH SCATTERED STORMS FOR THE FAR SRN ZONES BUT HEAVY RAINERS NO LONGER EXPECTED. THE ETA MOS GUIDANCE SHOW THIS TREND MUCH BETTER THAN THE GFS MOS. .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...AS ADVERTISED THE UPPER HIGH CENTER OVER THE GREAT BASIN THIS WEEKEND SHOULD KEEP A DRIER NORTHERLY FLOW ACROSS MOST OF THE FORECAST AREA. KEPT A SLIGHT CHANCE/CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE SOUTH SAT NITE-SUN WITH THE NORTH DRY. SHOULD ALSO SEE TEMPS WARM WITH LESS CLOUDS AND DRIER AIR SUNDAY. BY MONDAY THE GFS SHOWS THE HIGH CENTER SHIFTING EASTWARD WITH MONSOONAL FETCH BECOMING REESTABLISHED BY TUESDAY...THUS INCREASE IN POPS. MOISTURE WILL MOVE INTO THE GREAT BASIN AT FIRST...THEN BEND EASTWARD INTO ERN UT/WRN CO TOWARD WED AND THU. CHANCE OF SHOWERS/TSTMS AND CLOUDS TREND UPWARDS TOWARDS MIDWEEK. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/MC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU AUG 4 2005 COZ001>014-017>023-UTZ022>025-027>029-051145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO NEAR 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING THROUGH FRIDAY. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS OR RAINFALL RATES OF AN INCH AN HOUR OR GREATER. JDC
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471557.